GET THE APP

Maternal local anaesthetic use may cause neonatal methaemoglbulinaemia: A case series | Abstract
Journal of Neonatal Biology

Journal of Neonatal Biology
Open Access

ISSN: 2167-0897

+44-7482878454

Abstract

Maternal local anaesthetic use may cause neonatal methaemoglbulinaemia: A case series

Velur Balasubramaniam

Methaemoglobinaemia occurs when methaemoglobin concentration in erythrocytes exceeds 1%. Acquired methaemoglobinaemia is more common than congenital and can occur after exposure to certain oxidant drugs. In our hospital, over an 8 year period (2009-2017), of 48000 births, 8 infants presented with methaemoglobinaemia. These included 6 cases of acquired methaemoglobinaemia. Infants presented with duskiness, low oxygen saturations (74-90%) but normal/high arterial partial pressure of oxygen (9.2-18.7 kPa). They had normal glucose-6-phoshphate dehydrogenase (checked in 4 infants) and normal echocardiograms. One infant, born at term gestation, developed nectrotising enterocolitis needing surgical intervention. Five infants received and responded to methylene blue treatment. In five infants, case review revealed that local prilocaine injection was given to the mother during labour for episiotomy. Prilocaine can induce methaemoglobinaemia. The incidence of neonatal methaemoglobinaemia after prilocine for episiotomy is estimated to be 0.37% (1).

Published Date: 2020-09-16;

Top